Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 18, 2016Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2016, 11:08 PM CDT for Yellow Medicine County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 11:08 PM CDT (04:08 UTC)
Expired
Aug 19, 2016, 12:00 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS83 KMPX 190408
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 PM CDT THU AUG 18 2016

MNZ054-064-190500-
LAC QUI PARLE-YELLOW MEDICINE-
1108 PM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE AND
SOUTHEASTERN LAC QUI PARLE COUNTIES...

AT 1108 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANBY TO NEAR TAUNTON TO NEAR
MARSHALL. MOVEMENT WAS NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...WOOD LAKE...
HANLEY FALLS...ECHO...PORTER...BOYD...PROVIDENCE...
SPRING CREEK AND HAZEL RUN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 17 AND 26...AND BETWEEN MILE
MARKERS 42 AND 50.
 U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 98.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 106.

LAT...LON 4497 9608 4487 9562 4479 9550 4478 9553
      4470 9536 4461 9536 4454 9551 4454 9557
      4455 9560 4462 9561 4463 9563 4463 9627
      4466 9642
TIME...MOT...LOC 0408Z 227DEG 27KT 4468 9627 4462 9600 4452 9577 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 8:13 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 8:13 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
813 PM CDT THU AUG 18 2016

.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Aug 18 2016

An active stretch of weather is expected over the next 24
hours as a slow moving frontal boundary slides south across the
region and serves as the focus for showers and thunderstorms. There
is a severe weather threat, and also a flooding threat.

Early afternoon surface analysis together with radar and satellite
imagery identified a boundary east/west across Minnesota, with
storms firing along it. The deep layer shear supports supercells,
SPC mesoanalysis page has around 1000m cloud bases in this region,
so could also see a tornado threat given the backed surface winds.
Storms will produce 2-4"/hr rainfall rates, but forecast soundings
forward propagation so storms will be moving fairly quickly and be
capable of a damaging wind threat. However, HiRes models show
potential training storms along the boundary later tonight across
southern MN, so that is the main reason behind the flash flood
threat.

This boundary will gradually sag southward as the storms outflow
negates its northward progression. Meanwhile the parent upper level
trough will drive a surface cold front through the region on Friday
bringing and end to the showers and thunderstorms. A few showers
will accompany this storm, but the instability on Friday will be
confined to the far south/east part of the forecast area.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Aug 18 2016

There will be a notable air mass change behind the aforementioned
cold front by Saturday. The trough that is driving that air mass
change passes across MN/WI on Saturday. There is a pronounced
potential vorticity and 80-100kt upper jet moving through with the
upper wave and as a result there will likely be lingering showers
for at least the first half of the day in eastern MN and western
WI. The drier air quickly arrives as the forcing moves east by
Saturday evening with much cooler than normal temperatures and
dewpoints in the 40s/50s for Sunday and Monday - light jacket
weather Sun/Mon mornings.

MN/WI will be sandwiched in between northern and southern stream
jets MON and TUE, which should spell a period of quiet weather
until TUesday night into Wednesday when a trough embedded in the
northern stream drops south across the northern Rockies and
approaches the Upper Mississippi River Valley. Return flow out of
the southwest ahead of this wave will bring an end to the lower
humidity for WED/THU. This trough will drive a cold front through
the area and bring numerous showers/storms to the local area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 805 PM CDT Thu Aug 18 2016

The TAF sites are sitting high and dry at the so far this evening
with the thunderstorms confined to far southern Minnesota. We do
expect redevelopment of thunder, but at this point most of the
activity looks to remain south of the TAF sites tonight - aside
from KRWF and possibly KMSP. The rest of MN/WI will see scattered
showers and a few embedded rumbles of thunder.

KMSP...

It's looking more likely that the heaviest showers/storms will
remain south of the airport tonight. While some rain still looks
like a good bet, we think there will be less thunder than
originally forecasted tonight. Another round of rain is expected
tomorrow.

/OUTLOOK FOR KMSP/
Sat...MVFR with -SHRA possible. Winds NNW 10-15 kts.
Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts.
Mon...VFR. Winds S 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPX
LONG TERM...MPX
AVIATION...CLF
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT THU AUG 18 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
100 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS...
MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE
AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN
ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW
STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE
WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS
EVENING.

In the hours before

Local storm report, Aug 18, 5:08 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     5 SSE CLEMENTS          44.32N 95.01W
08/18/2016                   REDWOOD            MN   BROADCAST MEDIA

            BIG EVERGREENS SNAPPED OFF OR PUSHED OVER.
            GARAGE WALL PEELED OFF. KLGR RADIO RELAYED.

&&

CARLYON
Local storm report, Aug 18, 5:15 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NE SPRINGFIELD        44.24N 94.96W
08/18/2016                   BROWN              MN   TRAINED SPOTTER

            TWO BOX CARS BLOWN OFF TRACK AT THE CO-OP.

&&

CARLYON
Special weather statement, Aug 18, 10:39 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT THU AUG 18 2016

MNZ070-077-078-WIZ024-190430-
DAKOTA-GOODHUE-RICE-PIERCE-
1039 PM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHEASTERN RICE...NORTHWESTERN GOODHUE AND WEST CENTRAL PIERCE
COUNTIES...

AT 1039 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERMILLION TO NEAR STANTON TO
BRIDGEWATER. MOVEMENT WAS EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...HASTINGS...ROSEMOUNT...PRESCOTT...CANNON FALLS...
DUNDAS...STANTON...WELCH...NERSTRAND...BRIDGEWATER...
VASA AND HAMPTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 64.
 U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 118.

LAT...LON 4435 9336 4450 9313 4473 9302 4476 9282
      4475 9281 4476 9280 4479 9254 4452 9268
      4431 9298
TIME...MOT...LOC 0339Z 267DEG 14KT 4465 9297 4451 9304 4440 9320

BORGHOFF
Special weather statement, Aug 18, 11:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 PM CDT THU AUG 18 2016

MNZ054-064-190500-
LAC QUI PARLE-YELLOW MEDICINE-
1108 PM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE AND
SOUTHEASTERN LAC QUI PARLE COUNTIES...

AT 1108 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANBY TO NEAR TAUNTON TO NEAR
MARSHALL. MOVEMENT WAS NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...WOOD LAKE...
HANLEY FALLS...ECHO...PORTER...BOYD...PROVIDENCE...
SPRING CREEK AND HAZEL RUN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 17 AND 26...AND BETWEEN MILE
MARKERS 42 AND 50.
 U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 98.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 106.

LAT...LON 4497 9608 4487 9562 4479 9550 4478 9553
      4470 9536 4461 9536 4454 9551 4454 9557
      4455 9560 4462 9561 4463 9563 4463 9627
      4466 9642
TIME...MOT...LOC 0408Z 227DEG 27KT 4468 9627 4462 9600 4452 9577

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:39 PM CDTSpecial Weather StatementMPXRice51 min
Aug 18, 11:32 PM CDTSpecial Weather StatementMPXGoodhue43 min
Aug 19, 12:48 AM CDTSpecial Weather StatementMPXBlue Earth, McLeod, Nicollet, Sibley57 min
Aug 19, 1:45 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, McLeod, Rice, Scott, Steele and 1 more45 min
Aug 19, 1:58 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod47 min
Aug 19, 2:21 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright24 min
Aug 19, 2:45 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Ramsey, Sherburne, Washington and 1 more60 min
Aug 19, 3:01 AM CDTSevere Thunderstorm WarningMPXWashington44 min
Aug 19, 3:15 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington45 min
Aug 18, 11:46 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce27 min
Aug 19, 3:24 AM CDTSpecial Weather StatementMPXPepin, Pierce36 min
Aug 19, 3:38 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce, Saint Croix22 min
Aug 19, 4:02 AM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more58 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.